Alert archive / Indiana / Freeze Warnings in 2017

Freeze Warning 4, NWS Indianapolis, IN

March 21, 20178 counties in Indiana

NWS Indianapolis, IN issued this freeze warning at Mar 21, 2017, 3:11 PM EDT for 8 counties in Indiana. It took effect at Mar 22, 2017, 5:00 AM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2017, 3:11 PM EDT (19:11 UTC)
In effect from
Mar 22, 2017, 5:00 AM EDT
Expired
Mar 22, 2017, 10:00 AM EDT
In force
5 hr
Issued by
NWS Indianapolis, IN

Counties Daviess County, IN, Greene County, IN, Jackson County, IN, Jennings County, IN, Knox County, IN, Lawrence County, IN, Martin County, IN, Sullivan County, IN

The radar

The Indianapolis radar (KIND), 101 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -144 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1760 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-144 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

595 
WWUS73 KIND 211911
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
311 PM EDT Tue Mar 21 2017

...FREEZING TEMPERATURES RETURN TONIGHT...

INZ060-061-067>072-220315-
/O.NEW.KIND.FZ.W.0004.170322T0900Z-170322T1400Z/
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Bedford, and Seymour
311 PM EDT Tue Mar 21 2017

...FREEZE WARNING IN EFFECT FROM 5 AM TO 10 AM EDT WEDNESDAY...

The National Weather Service in Indianapolis has issued a Freeze
Warning, which is in effect from 5 AM to 10 AM EDT Wednesday. 

* TEMPERATURE...Readings will fall into the upper 20s to around 30
  late tonight and early Wednesday morning.

* IMPACTS...Plants that are sensitive to freezing temperatures may
  be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
2 follow-up statements
143 
WWUS73 KIND 220141
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
941 PM EDT Tue Mar 21 2017

...FREEZING TEMPERATURES RETURN TONIGHT...

INZ060-061-067>072-220945-
/O.CON.KIND.FZ.W.0004.170322T0900Z-170322T1400Z/
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Bedford, and Seymour
941 PM EDT Tue Mar 21 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 5 AM TO 10 AM EDT
WEDNESDAY...

* TEMPERATURE...Readings will fall into the upper 20s to around 
  30 late tonight and early Wednesday morning. 

* IMPACTS...Plants that are sensitive to freezing temperatures 
  may be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Ryan
050 
WWUS73 KIND 220741
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
341 AM EDT Wed Mar 22 2017

...FREEZING TEMPERATURES EXPECTED THIS MORNING...

INZ060-061-067>072-221400-
/O.CON.KIND.FZ.W.0004.170322T0900Z-170322T1400Z/
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Bedford, and Seymour
341 AM EDT Wed Mar 22 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* TEMPERATURE...Readings will fall into the upper 20s to around 30
  degrees from around sunrise through the mid morning hours today.

* IMPACTS...Plants that are sensitive to freezing temperatures 
  may be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this freeze warning went out at Mar 21, 3:05 PM EDT, 6 minutes earlier.

Area forecast discussion, Mar 21, 3:05 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
305 PM EDT Tue Mar 21 2017

.UPDATE...
Long Term section has been updated below.

&&

.SYNOPSIS...
Issued at 230 PM EDT Tue Mar 21 2017

High pressure will build in on Wednesday and bring a cold day to
central Indiana. Temperatures will then warm up late week into the
weekend, but along with the warmer temperatures will come frequent
chances for rain with multiple systems moving through. The chances
for rain will last into early next week.

&&

.NEAR TERM.../Rest of This Afternoon and Tonight/
Issued at 230 PM EDT Tue Mar 21 2017

Clouds will continue to increase this afternoon across central
Indiana as a short wave moves toward the area from the northwest.
Radar shows some echoes associated with this feature, but
observations show little if any of the rain is reaching the ground.

Hi-res short term models show some of these echoes surviving to
reach central Indiana late this afternoon, but with dry low levels
these may not reach the ground either. Will not include any PoPs but
may mention sprinkles before 00Z.

Overnight, high pressure will begin to build into the area from the
north. Very dry air will accompany it, so clouds will decrease
overnight.

The high will bring another shot of cold air, so below freezing
temperatures are expected across the entire area. Will issue a
Freeze Warning for far southern areas where the vegetation is most
sensitive.

&&

.SHORT TERM.../Wednesday through Friday/
Issued at 230 PM EDT Tue Mar 21 2017

Models are close enough that the model blend initialization
was accepted for most items.

High pressure will keep dry and cold conditions across the area on
Wednesday, with high temperatures 10-15 degrees below normal
expected. Will go a little above the model blend with the plentiful
sunshine.

Clouds will increase Wednesday night into Thursday as warm advection
increases aloft. Although there will be decent isentropic lift
Thursday afternoon, the lowest levels of the atmosphere should be
dry enough to keep precipitation from reaching the ground.

A warm front will move through on Thursday night. By then, moisture
will have increased enough in the low levels for some low PoPs.

The area will be in the warm sector of a low pressure system on
Friday. Models are showing the potential for some low clouds at
least during the morning, with perhaps some drizzle. Warmer air will
move in, but am a bit concerned that low clouds might keep
temperatures down some. For now will just leave the intialization
alone and keep an eye on things.

&&

.LONG TERM /Friday Night through Tuesday/...
Issued at 305 PM EDT Tue Mar 21 2017

Models indicate an upper ridge across central Canada and a couple
of cutoff upper lows which will affect our weather during the
extended period.   The first one will affect us over the weekend
and the second one will be late Monday and early Tuesday.
There will be a chance of precipitaion much of the extended period
with the possible exception of Friday night and again Sunday night
some areas.

Raised superblend temperatures a little southeast half Saturday as
we will be clearly in the warm sector and it could be a lot warmer
if models continue to trend slower with this weekends precipitation.
Otherwise superblend temperatures seemed reasonable most
other periods.

&&

.AVIATION /Discussion for the 211800Z Tafs/...
Issued at 108 PM EDT Tue Mar 21 2017

VFR Conditions are expected to continue.

High pressure over the upper mid west is expected to build
southeast across Indiana and the Ohio Valley through the period.

Satellite shows a short wave over Iowa and Nrn Illinois streaming
toward the state...which will result in overcast high cloud
tonight. Radar trends also shows some sct light rain showers
associated with this feature over Illinois...advecting eastward.
Confidence in specific timing and whether precip will actually
reach the ground remains too low for a mention right now.

Time height sections show excellent subsidence and a dry column
tonight and into Wednesday. Thus VFR Conditions will be expected.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 5 AM to 11 AM EDT Wednesday for INZ060-061-
067>072.
&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM...JH
AVIATION...JP
Hazardous weather outlook, Mar 21, 12:46 PM EDT, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1246 PM EDT Tue Mar 21 2017

INZ021-028>031-035>049-051>057-062>065-221700-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Monroe-Brown-Bartholomew-Decatur-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, and Columbus
1246 PM EDT Tue Mar 21 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: No hazardous weather is expected at this time.

Discussion: High pressure will bring colder air into the area
tonight, with another hard freeze expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Thunderstorms will be possible at times Friday night through
Saturday night. Widespread severe storms are not expected at this
time.

Discussion: Another frontal system may affect the area towards the
end of the week, bringing with it additional chances for shower and
thunderstorm activity towards the end of the week and on into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ060-061-067>072-221700-
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Bedford, and Seymour
1246 PM EDT Tue Mar 21 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Near or below freezing temperatures possible tonight.

Hazards: Freezing temperatures causing damage to sensitive plants.

Timing: Late tonight.

Discussion: High pressure will bring in cold air tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Thunderstorms will be possible at times Friday night through
Saturday night. Widespread severe storms are not expected at this
time.

Discussion: Another frontal system may affect the area towards the
end of the week, bringing with it additional chances for shower and
thunderstorm activity towards the end of the week and on into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Mar 21, 9:20 AM EDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
920 AM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     HAIL             3 S PARAGON             39.36N 86.56W
03/20/2017  E0.25 INCH       MORGAN             IN   TRAINED SPOTTER

            HAIL, A LITTLE BIGGER THAN PEAS, STARTING TO
            COVER THE GROUND.

1116 AM     HAIL             1 S ELLETTSVILLE        39.22N 86.62W
03/20/2017  E0.50 INCH       MONROE             IN   TRAINED SPOTTER

            .

1121 AM     HAIL             1 W ELLETTSVILLE        39.23N 86.64W
03/20/2017  U0.25 INCH       MONROE             IN   TRAINED SPOTTER

            .

0200 PM     HAIL             4 NW WILLIAMSPORT       40.33N 87.35W
03/20/2017  E1.00 INCH       WARREN             IN   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

0215 PM     HAIL             ATTICA                  40.29N 87.24W
03/20/2017  E1.00 INCH       FOUNTAIN           IN   TRAINED SPOTTER

            .

0219 PM     HAIL             8 NNE NEWTOWN           40.30N 87.07W
03/20/2017  U1.00 INCH       TIPPECANOE         IN   TRAINED SPOTTER

            INTERSECTION OF IN-25 AND 800S.

0235 PM     HAIL             2 N LINDEN              40.22N 86.90W
03/20/2017  E0.88 INCH       TIPPECANOE         IN   TRAINED SPOTTER

            .

0242 PM     HAIL             1 N LINDEN              40.20N 86.90W
03/20/2017  E1.00 INCH       MONTGOMERY         IN   TRAINED SPOTTER

            .

0320 PM     HAIL             DARLINGTON              40.11N 86.77W
03/20/2017  E0.88 INCH       MONTGOMERY         IN   TRAINED SPOTTER

            HAIL LASTED 4-5 MINUTES.

0330 PM     HAIL             5 NNE ADVANCE           40.05N 86.57W
03/20/2017  E0.88 INCH       BOONE              IN   CO-OP OBSERVER

            HAIL COVERING THE GROUND.

0335 PM     HAIL             LEBANON                 40.05N 86.47W
03/20/2017  E0.50 INCH       BOONE              IN   TRAINED SPOTTER

            .

0345 PM     HAIL             WHITESTOWN              40.00N 86.35W
03/20/2017  E1.00 INCH       BOONE              IN   PUBLIC

            TIME ESTIMATED FROM RADAR. RELAYED VIA
            SOCIAL MEDIA.

0354 PM     HAIL             1 SE LEBANON            40.04N 86.46W
03/20/2017  U1.00 INCH       BOONE              IN   LAW ENFORCEMENT

            REPORTED AT 8250 WEST OAK STREET, LEBANON,
            IN. STILL FALLING AT 1558 EDT.

0400 PM     HAIL             ZIONSVILLE              39.95N 86.26W
03/20/2017  E1.25 INCH       BOONE              IN   PUBLIC

            REPORT VIA TWITTER.

0400 PM     HAIL             2 NE BROAD RIPPLE       39.89N 86.10W
03/20/2017  E1.00 INCH       MARION             IN   PUBLIC

            .

0400 PM     HAIL             1 ESE ZIONSVILLE        39.95N 86.26W
03/20/2017  E1.25 INCH       BOONE              IN   PUBLIC

            REPORT VIA TWITTER.

0400 PM     HAIL             4 SE ZIONSVILLE         39.91N 86.23W
03/20/2017  E0.50 INCH       MARION             IN   PUBLIC

            LOTS OF LIGHTNING SEEN AT THE TIME.

0400 PM     HAIL             1 ENE NORA              39.92N 86.12W
03/20/2017  U1.00 INCH       MARION             IN   PUBLIC

            .

0403 PM     HAIL             3 WNW MERIDIAN HILLS    39.90N 86.22W
03/20/2017  E0.25 INCH       MARION             IN   TRAINED SPOTTER

            .

0406 PM     HAIL             2 NNW NORA              39.94N 86.15W
03/20/2017  E0.25 INCH       HAMILTON           IN   TRAINED SPOTTER

            .

0406 PM     HAIL             2 NNW NORA              39.94N 86.15W
03/20/2017  E0.25 INCH       HAMILTON           IN   TRAINED SPOTTER

            .

0407 PM     HAIL             3 WSW CARMEL            39.96N 86.16W
03/20/2017  E0.75 INCH       HAMILTON           IN   PUBLIC

            REPORT VIA TWITTER.

0408 PM     HAIL             1 NNW NORA              39.93N 86.15W
03/20/2017  E0.50 INCH       HAMILTON           IN   TRAINED SPOTTER

            .

0412 PM     HAIL             3 WSW CARMEL            39.96N 86.16W
03/20/2017  E0.75 INCH       HAMILTON           IN   PUBLIC

            REPORT VIA TWITTER.

0413 PM     HAIL             1 NW CARMEL             39.98N 86.13W
03/20/2017  M0.50 INCH       HAMILTON           IN   PUBLIC

            REPORTED AT 112TH AND HAVERSTICK, CARMEL,
            IN.

0415 PM     HAIL             1 W CUMBERLAND          39.78N 85.98W
03/20/2017  U0.50 INCH       MARION             IN   PUBLIC

            .

0415 PM     HAIL             1 W ZIONSVILLE          39.95N 86.29W
03/20/2017  U1.00 INCH       BOONE              IN   PUBLIC

            HEAVY HAIL FELL FOR 15-25 MINUTES.

0420 PM     HAIL             1 S CASTLETON           39.89N 86.05W
03/20/2017  E1.00 INCH       MARION             IN   PUBLIC

            .

0420 PM     HAIL             NORA                    39.91N 86.13W
03/20/2017  M0.88 INCH       MARION             IN   PUBLIC

            REPORTED AT NORA, IN.

0420 PM     HAIL             1 SSE CASTLETON         39.89N 86.05W
03/20/2017  E1.00 INCH       MARION             IN   PUBLIC

            .

0430 PM     HAIL             1 NW CARMEL             39.98N 86.12W
03/20/2017  U0.50 INCH       HAMILTON           IN   PUBLIC

            .

0430 PM     HAIL             1 NE CUMBERLAND         39.80N 85.93W
03/20/2017  E1.00 INCH       HANCOCK            IN   TRAINED SPOTTER

            LOCATED AT 100 NORTH AND 700 WEST IN
            CUMBERLAND, IN.

0440 PM     HAIL             2 ESE WESTFIELD         40.03N 86.10W
03/20/2017  E0.75 INCH       HAMILTON           IN   AMATEUR RADIO

            .

0445 PM     HAIL             3 ENE FISHERS           39.98N 85.97W
03/20/2017  E0.50 INCH       HAMILTON           IN   PUBLIC

            .

0452 PM     HAIL             1 N MORRISTOWN          39.69N 85.70W
03/20/2017  E0.50 INCH       SHELBY             IN   LAW ENFORCEMENT

            .

0500 PM     HAIL             1 ENE RUSHVILLE         39.62N 85.42W
03/20/2017  E0.50 INCH       RUSH               IN   PUBLIC

            .

0500 PM     HAIL             1 ENE RUSHVILLE         39.62N 85.42W
03/20/2017  E0.50 INCH       RUSH               IN   PUBLIC

            .

0502 PM     HAIL             1 WSW ARLINGTON         39.61N 85.59W
03/20/2017  E1.75 INCH       RUSH               IN   LAW ENFORCEMENT

            .

&&

NWS INDIANAPOLIS IN
IRIS SYSTEM
Local storm report, Mar 21, 2:39 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
239 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             ATTICA                  40.29N 87.25W
03/20/2017  E1.75 INCH       FOUNTAIN           IN   TRAINED SPOTTER

            DELAYED REPORT. TIME ESTIMATED FROM RADAR.

&&

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 10:16 PM EDTRiver Flood WarningINDDelaware, Randolph13 hr

Nearby

Freeze Warnings in Indiana, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.